Mississippi, 2009

Hail in Mississippi, June 1, 2009

June 1, 2009 · NWS JAN · 1 event in 1 county or zone

Isolated afternoon thunderstorms developed across the region on the 1st and one storm produced some penny sized hail in northeast Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated afternoon thunderstorms developed across the region on the 1st and one storm produced some penny sized hail in northeast Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 1, 2:53 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 1, 2:53 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON JUN 1 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...ANOTHER WARM DAY IS
UNDERWAY ACROSS THE AREA AS READINGS HAVE QUICKLY WARMED INTO THE
LOWER 90S FOR THE SECOND STRAIGHT DAY. THERE HAS BEEN A LITTLE MORE
CLOUD COVER TODAY WITH THE INCREASE IN MOISTURE ACROSS THE AREA.
THIS IS ALSO INDICATED ON THIS MORNINGS SOUNDING WITH PWATS NOW OVER
AN INCH AND LIGHT SOUTHERLY WINDS BRINGING IN THAT MOISTURE.

FOR TONIGHT AND TUESDAY NIGHT...CONDITIONS WILL CONTINUE TO BE DRY AS
HIGH PRESSURE REMAINS OVER THE AREA. WARM CONDITIONS WILL CONTINUE
AS MOISTURE FEEDS INTO THE REGION. TUESDAY WILL AGAIN BE ON THE WARM
SIDE...THOUGH NOT QUITE AS WARM GIVEN INCREASED CLOUD COVER AND
DEWPOINTS ACROSS THE REGION. THE GFS CONTINUES TO INDICATE A LOW
MOVING ACROSS THE GULF AND THIS WOULD ALLOW FOR THE POSSIBILITY OF
SOME AFTERNOON STORMS MAINLY IN THE SOUTH. WHILE THE EURO AND NAM
ARE NOT INDICATING THIS FEATURE...THEY ARE INDICATING SOME POSSIBLE
DIURNAL SHOWERS AND HAVE LEFT SLIGHT CHANCE POPS IN THE FAR SOUTH.
RAIN CHANCES LOOK TO DIMINISH DURING THE EVENING AND OVERNIGHT LOWS
WILL ONCE AGAIN BE ON THE WARM SIDE.

UPPER RIDGE BREAKS DOWN BY WEDNESDAY AS A COLD FRONT APPROACHES THE
REGION. THE 12Z GFS RUN CAME IN A LITTLE FASTER WITH THE FRONT BUT
KEPT THE HIGHEST POPS IN FOR WEDNESDAY INTO WEDNESDAY NIGHT. WITH
AMPLE MOISTURE ACROSS THE AREA(PWATS NEARING 2 INCHES)...MLCAPES OF
AROUND 1500-2000J/KG...DECENT LAPSE RATES AND 850MB THETA E OF
335-340K...AS WELL AS 30-35KT MID LEVEL FLOW...IT LOOKS POSSIBLE FOR SOME
STRONG TO SEVERE STORMS WITH THIS FRONT. MAIN RISK LOOKS TO COME FROM
WINDS AND POSSIBLY HAIL. HEAVY RAIN WILL ALSO BE A CONCERN. FRONT
LOOKS TO BE THROUGH BY THURSDAY MORNING.

AS FOR THE FORECAST...GUI TEMPS CAME IN GOOD. LOWS ON WEDNESDAY
LOOKED A LITTLE LOW. EVEN THOUGH FRONT WILL BE FASTER...STILL
THOUGHT TEMPS WERE A LITTLE LOW AND LIKELY WONT FEEL THE COOLER AIR
THAT QUICKLY. HIGHS WERE GOOD AND MADE MINOR ADJUSTMENTS FOR
WEDNESDAY AS AREA SHOULD WARM UP AHEAD OF THE FRONT. ADJUSTED POPS
FOR WED. INTO WED. NIGHT FOR FRONTAL PASSAGE....ESPECIALLY ACROSS
THE NORTH AS GUIDANCE SEEMED TO COME IN A LITTLE LOW. IN
ADDITION...WITH THE FASTER FROPA I ALSO ADJUSTED POPS ON THURSDAY
FOR LOCATIONS MAINLY ALONG AND NORTHWEST OF THE NATCHEZ TRACE AS
BULK OF PRECIP LOOKS TO BE OUT OF THE AREA. I ESPECIALLY LOWERED IN
THE WEST WHERE RAIN SHOULD HAVE TAPERED OFF THE MOST. /28/

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...DRIER AIR SHOULD BEGIN
SURGING BACK IN FROM THE OZARKS THURSDAY NIGHT INTO FRIDAY SETTING UP
ANOTHER DRY WEEKEND WITH PLEASANT OVERNIGHTS AND WARM AFTERNOONS. THE
PWATS BEGIN DROPPING BACK TO 1.2 INCHES THURSDAY NIGHT AND NWLY FLOW
ALOFT DRIVES PWATS DROPPING TO NEAR 1 INCH FRIDAY AND SATURDAY
HELPING TO KEEP THOSE OVERNIGHT LOWS IN THE 60S. FINALLY...MOISTURE
BEGINS TO INCREASE AGAIN BY SUNDAY BUT EXPECT UPSTREAM FRONTAL SYSTEM
TO REMAIN TO OUR NORTH UNTIL AT LEAST MONDAY OF NEXT WEEK. MEX MOS
GUIDANCE JUST ABOVE CLIMATOLOGY FOR NEXT WEEKEND AND NUMBERS VERY
CLOSE TO ENSEMBLE MEANS./40/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL WITH LITTLE IN THE WAY OF DEEP CUMULUS
DEVELOPMENT EXPECTED THIS AFTN. SOME PATCHY AREAS OF MVFR FOG WILL
DEVELOP BETWEEN 08-13Z TUESDAY...PRIMARILY IN MEI/HBG AREA. THE RISK
FOR ISOLATED SHOWER/TSTM ACTIVITY WILL INCREASE TUES AFTN. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  89  66  86 /   0   7  11  30
MERIDIAN      64  87  64  88 /   0   8  14  33
VICKSBURG     66  90  68  87 /   0   7   9  34
HATTIESBURG   66  87  67  88 /   0  25  18  43
NATCHEZ       66  87  68  86 /   0  22  12  35
GREENVILLE    69  90  68  87 /   0   7   9  43
GREENWOOD     67  90  67  87 /   0   6   8  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/40/EC
Hazardous weather outlook, Jun 1, 12:20 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT MON JUN 1 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021820-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
120 PM CDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY
AFTERNOON INTO EARLY THURSDAY MORNING AS A WEAK COLD FRONT COMBINES
WITH INCREASING MOISTURE AND INSTABILITY. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND PENNY
TO QUARTER SIZE HAIL.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Special weather statement, Jun 1, 5:26 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CDT MON JUN 1 2009

MSZ053-020000-
CLAIBORNE MS-
626 PM CDT MON JUN 1 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF PORT GIBSON...
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jun 1, 5:40 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT MON JUN 1 2009

MSZ064-072-020020-
MARION MS-JEFFERSON DAVIS MS-
640 PM CDT MON JUN 1 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF IMPROVE...MOVING
NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL JEFFERSON DAVIS AND NORTHEASTERN MARION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

7

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
June 1, 5:41 PM CST
Where
Marion County, 8.6 mi ENE of Columbia Marion Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
31.366, -89.697

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180674.